Alert archive / Colorado / Freeze Warnings in 2020

Freeze Warning 1, NWS Denver/Boulder, CO

September 7, 202016 counties in Colorado

NWS Denver/Boulder, CO issued this freeze warning at Sep 7, 2020, 3:41 AM MDT for 16 counties in Colorado. It took effect at Sep 8, 2020, 6:00 PM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2020, 3:41 AM MDT (09:41 UTC)
In effect from
Sep 8, 2020, 6:00 PM MDT
Expired
Sep 9, 2020, 10:52 AM MDT
In force
17 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4605 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Sep 6, 9:49 PM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 6, 9:49 PM MDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
949 PM MDT Sun Sep 6 2020

.UPDATE...
Issued at 937 PM MDT Sun Sep 6 2020

Not much to change this evening, other than dealing with the
smoke. Substantial plume from the Cameron Peak fire spread over
Denver. Smoke production should be decreasing a bit, but portions
of the fire will keep burning actively overnight as it stays warm
and dry on the ridges, and this smoke should continue to drift
east and southeast. So while there may be some improvement, there
will still be lots of smoke between Fort Collins and Denver. A
shift to drainage winds over the city of Denver may help a little
bit overnight, but north of Denver the low levels will be stagnant
and probably accumulating smoke. On Monday there should be a
substantial plume again, headed more toward the east or ESE again.

We'll need to look at whether areas near the foothills and Wyoming
border where the westerly winds will surface again need a Red
Flag Warning tomorrow, right now they look close. No changes to
the thinking for Monday night/Tuesday as uncertainty continues
about impacts east of the mountains, especially for the plains if
the best lift is mainly further west.

&&

.SHORT TERM...(This evening through Monday)
Issued at 314 PM MDT Sun Sep 6 2020

There is some convective cloudiness developing over the western
half of the CWA this afternoon. The Cameron Peak Fire is belching
smoke in a significant fashion this afternoon. The smoke plume is
very visible in the area radars. There is a north-northwesterly
wind field covering most of the CWA at this time. Again, we had
our 72nd day of 90 degrees F or higher this summer. There isn't
much change expected in our weather through Monday. The main thing
will be the fire and it's smoke. Models show the upper ridge
center over the Great basin now to migrate west and northwestward
into California by 12Z Monday morning. The flow aloft on Monday
increases and goes from westerly to northwesterly by late in the
day as an upper trough develops north and northwest of Colorado.
The low level wind progs show easterly winds for most of the CWA
tonight. Weak drainage patterns eventually win out in some areas
later tonight. On Monday, downsloping winds are progged in most
areas. By late afternoon, most of the plains will have east-
southeasterlies in place. There is no moisture around tonight and
most of Monday with PWs in the 0.25 to 0.50 inch range. Moisture
increases a bit over the far eastern border area by 00Z late
Monday. The QG Omega fields have weak upward vertical velocity for
CWA overnight. This upward motion increases through the day with
the approaching upper trough. There is no measurable precipitation
noted on the QPF fields tonight and Monday. No pops. For
temperatures, Monday's highs are 0.5-2.0 C cooler than this
afternoon's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 314 PM MDT Sun Sep 6 2020

...SNOW AND RECORD COLD EXPECTED TUESDAY AND WEDNESDAY...

The big weather story of this period will be the significant
storm moving through Colorado Monday night into Wednesday, with
heavy snow accumulations expected across the front range and
foothills. Snow is also expected across portions of the eastern
plains including the Denver metro area and areas to the southeast.

From a purely meteorological standpoint, this is an impressive
synoptic pattern for snow this early in the season. A strong
shortwave will dive out of the Canadian Rockies Monday, reaching
the southern Utah/Four Corners region by Tuesday afternoon.
Impressive QG forcing is expected, with 600-500mb QG omega of up
to 40-45 mb/hr over the mountains. Upslope flow potential looks
quite good for much of the eastern slopes given a favorable upper
low track combined with adequate low to mid-level moisture. This
will be accompanied by anomalously cold mid-level temperatures.
Current 700mb temperatures in north central Canada are near -9 to
-12C and are expected to reach the eastern CO plains by Tuesday
morning. This would be record mid-level cold... as both the NAEFS
and ECM Ensemble 700mb temperatures are at a climatological
minimum, and 700mb temperatures from the DNR soundings have never
dropped below -10C before late September. However, there have been
several inconsistencies among guidance in the past few model
cycles. After most models suggested a more progressive trough
quickly lifting out of the area, a significant shift to the west
has occurred. Most operational models and their ensembles now
suggest the upper trough will cutoff somewhere near the Four
Corners area Tuesday evening, and then drift slowly to the east.

At the surface, a powerful cold front is expected to drop
temperatures from the low 90s Monday afternoon to the low to mid
30s by Tuesday morning. Strong winds are expected with this front,
with northerly winds up to 50 mph possible across the Plains.
There is some chance we get a burst of winds up to 60 mph with the
front, so will have to monitor that for potential of a brief High
Wind Warning. Precipitation is expected to blossom Monday night
through Tuesday morning as mid-level moisture increases and
favorable upslope flow develops. Most of the higher elevations
will briefly mix with rain before changing to snow within a few
hours after midnight. Across metro, temperatures will gradually
cool through the morning, leading to a rain/snow mix before
changing over to all snow by the early afternoon. Snow is
expected to continue across the metro through the evening and
overnight. With the slower solutions offered by the new model
guidance, it appears that a good portion of QPF for the metro will
fall during the evening and overnight hours, potentially allowing
for slightly higher accumulations.

Despite these changes... the overall message for the storm has
not changed much. Accumulations of 8 to 14 inches are expected
across much of the front range and foothills, with 6 to 10 inches
expected across the Palmer Divide. Across the Denver metro, a 2 to
6 inches of snow still expected to fall, with most snow only
accumulating on vegetation. Tree damage and power outages could
be issues, especially where the heavier accumulations are
expected. Impacts to road surfaces are possible across the higher
elevations, but very warm soil and road temperatures in the urban
corridor will limit impacts there. Winter Storm Watches will
remain in effect for both the higher elevations and much of the
metro Monday night through Wednesday morning. Confidence is high
for significant accumulations of snow across the higher terrain,
with low confidence in the forecast for the urban corridor. Users
should continue to monitor the forecast trends over the next 36
hours for the latest information.

After the winter precipitation winds down Wednesday morning... a
slow return to warmer temperatures is expected. With the cutoff
low still drifting slowly to the north and east, cooler
temperatures than previously forecast are expected for much of the
week. Wednesday's temperatures may struggle to make it to the low
to mid 40s across the plains. Temperatures will warm to the 50s
Thursday and to the 70s and 80s by the weekend. Limited
precipitation chances expected through the weekend as the upper
low departs and upper ridging begins to build back into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 937 PM MDT Sun Sep 6 2020

There will be areas of smoke near Denver through Monday, mainly
north of the city. Localized MVFR visibilities are possible
overnight. An elevated plume and significant surface smoke is
expected around KFNL/KGXY on Monday, with lighter smoke in
surrounding areas that may still impact slant visibility as far
south as KDEN. Northwest winds gusting to around 20 knots are
expected to develop in the Denver area between 18z and 21z, with a
cold front producing strong north winds starting between 00z and
03z Monday evening.

&&

.FIRE WEATHER...
Issued at 937 PM MDT Sun Sep 6 2020

Conditions on the plains have moderated this evening. Monday will
be a little cooler with slightly higher humidities and less wind
on the plains. The exception may be areas near the foothills which
could be west winds and drier conditions in the afternoon.

Over the mountains, it will be mild with poor humidity recovery
again on the ridges and in the foothills, though winds will be
lighter than last night. There may be a little increase in the
wind late tonight. It will be windier in the mountains tomorrow
with one more very warm and dry day. Sharply colder air will move
in Monday evening behind a cold front, with strong north winds on
the plains and northeast winds developing in the mountains. Rain
on the plains and snow in the mountains will develop by Tuesday
morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Monday night through late Tuesday
night for COZ033>036-038>041-043.

Red Flag Warning until 8 PM MDT Monday for COZ211>213-215-217-
218.

&&

UPDATE...Gimmestad
SHORT TERM.....RJK
LONG TERM......Hiris
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Sep 6, 11:12 AM MDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Sun Sep 6 2020

COZ030>051-071715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Sun Sep 6 2020

...EXTREME FIRE WEATHER CONDITIONS TODAY AND MONDAY FOLLOWED BY
SIGNIFICANT WINTER WEATHER AND RECORD LOW TEMPERATURES TUESDAY AND
WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Hot temperatures, very dry conditions, and wind gusts to 30 mph
will result in critical fire danger today. Red Flag Warnings have
been issued for much of northern Colorado today for this.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong storm system will push southward into Colorado Monday
night into Tuesday, which will bring much colder temperatures and
accumulating snow to the region. Snowfall falling on trees in full
leaf could cause branches to break or other tree damage. Roadways
could become slushy, especially over the higher terrain where the
heaviest snowfall accumulations are expected. Snow may linger
into Tuesday night and early Wednesday morning.

Conditions will improve Wednesday through the rest of the week,
with a gradual warming period into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:39 AM MDTWinter Storm WarningBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more55 hr
Sep 7, 3:39 AM MDTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more55 hr

Nearby

Freeze Warnings in Colorado, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.